Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 142, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 11, 2000, 10:32 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 11, 2000, 10:32 PM MDT (04:32 UTC)
- Expired
- Aug 11, 2000, 11:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Adams County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 153 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 5:15 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2271 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2674 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 120435 SVRBIS NDC001-041-120530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1032 PM MDT FRI AUG 11 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA SOUTHERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 1130 PM MDT * AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF REGENT TO NEAR BUCYRUS...OR ABOUT 27 MILES EAST OF BOWMAN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... HETTINGER AT 1040 PM MDT HAYNES...REGENT AT 1050 PM MDT MOTT AT 1105 PM MDT BURT AT 1115 PM MDT THESE STORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4646 10297 4595 10295 4595 10209 4645 10211 NNNN JENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:00 PM MDT, 8 hours 32 minutes earlier.
Area forecast discussion, Aug 11, 2:00 PM MDT, 8 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT FRI AUG 11 2000 SFC LOW IN SERN SASK. WIND SWITCH TO SWLY AND WLY WI BOUNDARY EVIDENT ON MINOT RADAR...BUT WONDERING IF THIS IS AN OUTFLOW BOUNDARY FROM NERN MT MORNING CONVECTION. TRUE FRONT MAY STILL LIE FROM E OF ISN TO NEAR DIK. MAY BE A SMALL THERMAL LOW IN EXT NWRN SD. AT ANY RATE...NWLY WINDS AND DRIER AIR BEHIND FRONT. STRONG H7 CAP THIS MORNING...15 C AT BIS...HAS ALLOWED ONLY A FEW HIGH-BASED SHOWERS/MAYBE A LIGHTNING STRIKE OR TWO IN WRN ND TODAY. MODELS BREAK DOWN THE CAP AFTER THE SFC FRONT MOVES THROUGH. TSTM ACTIVITY IN MT HAS BEEN ASSOCIATED WITH TWO VORT CENTERS...THE SECOND OF WHICH IS IN VCNTY OF TSTMS IN CNTRL MT. THIS VORT IS TO ENTER NWRN ND THIS EVE AND GREATEST CHC TSTMS WL BE ISN/MOT AREA OF CWA. WL MENTION SVR POTENTIAL AS MODIFIED SOUNDING CAPES RANGED FROM 2000 TO OVER 5000. AFT 06Z UPPER SHORTWAVE ENERGY PULLS NEWD WELL INTO MANITOBA AND THINK CHCS ARE LOW IN SRN ND FOR TSTMS. MAY SEE MORE ISOLATED OR WIDELY SCT TSTMS SOUTH...BUT FEEL CHCS ARE GOOD FOR GOOD AREAL TSTM COVERAGE IN THE NW AND N CNTRL. MID LEVELS COOL OVERNIGHT SO MAY BE ENOUGH SFC CONVERGENCE AND LIFT NEAR THE FRONT FOR TSTMS IN THE JMS AREA...SO WL KEEP POPS THERE AS WELL. DRIER AIR MOVES IN WITH HIGH PRES FOR SAT AND SUN. ANOTHER LOW DEVS IN WRN/CNTRL PLAINS SUN NIGHT AND MOVES EWD MON BRINGING A CHC OF TSTMS TO ND MON...THEN ANOTHER LOW FORMS OVER WRN HIGH PLAINS FOR CHC TSTMS AGAIN TUE NIGHT INTO WED. .BIS...NONE. VINING
In the hours before
Special weather statement, Aug 11, 6:05 PM MDT, 4 hours 27 minutes before
NDZ001-120100- NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 705 PM CDT FRI AUG 11 2000 A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT. THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA. EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS OF NORTHWEST DIVIDE COUNTY N NORTHWEST NORTH DAKOTA. MR E N
Special weather statement, Aug 11, 6:15 PM MDT, 4 hours 17 minutes before
NDZ001-120100- NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 715 PM CDT FRI AUG 11 2000 A SEVERE THUNDERSTORM IN NORTHEAST MONTANA...WILL MOVE FROM EXTREME NORTHEAST MONTANA INTO SOUTHEAST SASKATCHEWAN THROUGH 730 PM CDT. THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA. EXPECT STRONG GUSTY WINDS...POSSIBLE HEAVY RAIN AND HAIL IN PORTIONS OF NORTHWEST DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA THROUGH 730 PM CDT. MR N
Special weather statement, Aug 11, 6:25 PM MDT, 4 hours 7 minutes before
NDZ001-120125- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WILLISTON ND 725 PM CDT FRI AUG 11 2000 A STRONG THUNDERSTORM CONTINUES TO MOVE ALONG THE INTERNATIONAL BORDER BETWEEN SASKATCHEWAN AND DIVIDE COUNTY. THIS STORM HAS A HISTORY OF LARGE HAIL AND DAMAGING WINDS IN MONTANA. PEOPLE ALONG THE CANADIAN BORDER IN DIVIDE COUNTY SHOULD BE PREPARED FOR VERY STRONG WINDS TO 60 MPH AND POTENTIALLY LARGE HAIL AND LIGHTNING!!! N
Local storm report, Aug 11, 10:10 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILLISTON ND
1110 PM CDT FRI AUG 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM 5 W GRASSY BUTTE ND 65 MPH WIND GUST.
08/11/00 MCKENZIE REPORTED BY
WEATHER SPOTTER
0855 PM 17 S ARNEGARD ND 60 MPH WIND GUST. LARGE
08/11/00 MCKENZIE TREE LIMBS DOWN. REPORTED
BY WEATHER SPOTTER.
0915 PM TRNP N UNIT ND 60 MPH WIND GUST.
08/11/00 MCKEYNZIE REPORTED BY LAW
ENFORCEMENT.
DTJThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:02 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 43 min |
| Aug 11, 7:11 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 64 min |
| Aug 11, 7:40 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 65 min |
| Aug 11, 7:56 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 64 min |
| Aug 11, 8:44 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Rolette | 46 min |
| Aug 11, 8:49 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail | 41 min |
| Aug 11, 9:34 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 41 min |
| Aug 11, 9:35 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 55 min |
| Aug 11, 9:45 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 60 min |
| Aug 11, 10:15 PM MDT | Severe Thunderstorm Warning | BIS | Sheridan | 60 min |
| Aug 11, 10:20 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 55 min |
| Aug 11, 10:56 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 64 min |
| Aug 12, 1:17 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.